August 31st is International Overdose Awareness Day, a day to raise awareness and educate the community about ways to help prevent overdoses. Do you or someone you know take pain medication, otherwise known as opioids? Anyone taking opioids (such as oxycodone, hydrocodone, or morphine) is at risk for overdose.
Many people think that an opioid overdose can’t happen to them; however, it is important to be aware of the risks and take appropriate action to ensure that you are prepared in the case that it does happen. Specific risks for overdose include taking opioids at large doses, taking opioids with alcohol or benzodiazepines, and accidental misuse of opioids.
Pharmacists at Moose Pharmacy take extra caution when filling prescriptions for opioids or benzodiazepines to help keep patients and their families safe. These prescriptions go through an intense review before they are filled and given to the patient.
Most importantly, death from an opioid overdose is preventable. Naloxone, or Narcan®, is a lifesaving medicine, or antidote, that can reverse an opioid overdose. Think of it like an EpiPen for allergic reactions! It is crucial to have Narcan® readily available if you take opioids, or you know someone who takes opioids. Narcan® is available to anyone and can be obtained without a prescription, so ask one of our pharmacists at Moose Pharmacy about Narcan® and how to use it properly.
In honor of International Overdose Awareness Day, here are a few things you can do to prevent overdoses: store medications safely, take opioid medications as prescribed, dispose of unused medications safely, recognize the signs of overdose, and have Narcan® readily available.
“Naloxone (Narcan®) is a lifesaver, like having a fire extinguisher.
Hopefully, you will not need it, but it is important to have it ready just in case you do – for yourself or for someone else.”